Alert archive / California / Flash Flood Warnings in 2009
Flash Flood Warning 5, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Sep 2, 2009, 3:33 PM PDT for San Diego County, California. It was in force for 65 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 2, 2009, 3:33 PM PDT (22:33 UTC)
- Expired
- Sep 2, 2009, 4:38 PM PDT
- In force
- 65 min
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 35 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 2, 3:33 PM PDT | FLASH FLOOD | 7 Ene Ramona, CA | FOUR INCHES OF MUD AND WATER WAS REPORTED ON HIGHWAY 78 NEAR WITCH CREEK AFTER A THUNDERSTORM WITH HEAVY RAIN MOVED THROUGH. |
| Sep 2, 3:49 PM PDT | HEAVY RAIN 1.06 | San Diego Country Estat, CA | A TRAINED SPOTTER MEASURED 1.06 INCHES OF RAIN FROM A THUNDERSTORM OVER SAN DIEGO COUNTRY ESTATES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.6 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1950 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 35 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS56 KSGX 022233
FFWSGX
CAC073-030030-
/O.NEW.KSGX.FF.W.0005.090902T2233Z-090903T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
333 PM PDT WED SEP 2 2009
THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...
THIS INCLUDES THE CITY OF RAMONA...
* UNTIL 530 PM PDT
* AT 326 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A SLOW MOVING THUNDERSTORM PRODUCING HEAVY RAIN.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
JULIAN...RAMONA...SAN DIEGO COUNTRY ESTATES...AND SANTA YSABEL.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RAINFALL AMOUNTS IN EXCESS OF AN INCH ARE LIKELY IN THE WARNED AREA.
HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND
STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL
AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
&&
LAT...LON 3324 11683 3324 11668 3312 11653 3289 11675
3297 11691
$$
SS2 follow-up statements
000
WGUS76 KSGX 022259
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
359 PM PDT WED SEP 2 2009
CAC073-030030-
/O.CON.KSGX.FF.W.0005.000000T0000Z-090903T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
359 PM PDT WED SEP 2 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 PM PDT FOR
CENTRAL SAN DIEGO COUNTY...
AT 330 PM PDT...TRAINED WEATHER SPOTTERS REPORTED HEAVY RAIN CAPABLE
OF PRODUCING FLASH FLOODING OVER THE WARNED AREA. LOCAL LAW
ENFORCEMENT HAS ALSO REPORTED DEBRIS IN THE ROADWAY ALONG HIGHWAY 78
BETWEEN RAMONA AND WITCH CREEK.
LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SANTA
YSABEL...JULIAN...RAMONA...AND SAN DIEGO COUNTRY ESTATES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM HAS ALREADY PRODUCED AN INCH OF RAIN IN SOME LOCATIONS.
ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO OVER ONE INCH ARE
POSSIBLE IN THE WARNED AREA.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
LAT...LON 3324 11683 3324 11668 3312 11653 3289 11675
3297 11691
$$
SS000
WGUS76 KSGX 022338
FFSSGX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
438 PM PDT WED SEP 2 2009
CAC073-022346-
/O.CAN.KSGX.FF.W.0005.000000T0000Z-090903T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN DIEGO CA-
438 PM PDT WED SEP 2 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL SAN DIEGO
COUNTY...
THE THREAT OF FLASH FLOODING HAD ENDED. THE HEAVIEST RAIN HAS MOVED
OUT OF CENTRAL SAN DIEGO COUNTY.
LAT...LON 3324 11683 3324 11668 3312 11653 3289 11675
3297 11691
$$
MOEDEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Sep 2, 2:00 PM PDT, 1 hour 33 minutes earlier.
Area forecast discussion, Sep 2, 2:00 PM PDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN DIEGO CA 200 PM PDT WED SEP 2 2009 .SYNOPSIS... MOISTURE IN SOUTHEAST FLOW WILL BRING A FEW AFTERNOON SHOWERS AND THUNDERSTORMS OVER AND NEAR THE MOUNTAINS THROUGH SATURDAY. HIGH PRESSURE ALOFT WILL CONTINUE THE WARM WEATHER BUT THEN WILL WEAKEN WITH A MODERATE COOLING TREND INTO NEXT WEEK. MORE COASTAL LOW CLOUDS ARE EXPECTED DURING THE NIGHTS AND MORNINGS OVER THE HOLIDAY WEEKEND. && .DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE... SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO COUNTIES... MOSTLY CLEAR SKIES ALLOWED THE SUN TO START THE CONVECTION EARLY TODAY AND SCATTERED MOUNTAIN THUNDERSTORMS HAVE RESULTED. A FEW HAVE BEEN PRETTY WHOPPING SO FAR. THE MOISTURE PROFILE AND INSTABILITY WILL BE SIMILAR AGAIN THURSDAY. ALSO THE EASTERLY FLOW CONTINUES SO A STRAY THUNDERSTORM COULD VISIT THE FAR INLAND VALLEYS. THE MARINE LAYER CLOUDS WILL BE RANDOM AGAIN IN TIME AND SPACE THE NEXT FEW NIGHTS. ON FRIDAY AN UPPER TROUGH OF LOW PRESSURE TRIES TO BEAR DOWN THE WEST COAST...BUT STRUGGLES AGAINST THE STRONG RIDGE. THE MARINE LAYER WILL TRY TO GET MORE ORGANIZED OVER THE HOLIDAY WEEKEND AS THE TROUGH GENTLY BRUSHES BY THE REGION. SOME LOW CLOUDS WILL MAKE IT FARTHER INLAND...BUT WILL PROBABLY REMAIN QUITE RANDOM IN COVERAGE. THE FLOW TURNS SOUTHERLY ON FRIDAY TO TAP A LITTLE JIMENA MOISTURE...BUT THE MOISTURE PROFILE AND TSTORM CHANCES WILL REMAIN ABOUT THE SAME. THE MOISTURE DECREASES A LITTLE ON SATURDAY...BUT STILL ENOUGH TO WARRANT THE SMALL CHANCES OF TSTORMS AGAIN. RIGHT NOW THE ATMOSPHERE LOOKS TO DRY BY SUNDAY. THE WEAK TROUGH OF LOW PRESSURE CONTINUES OVER THE WEST FOR A FEW DAYS EARLY NEXT WEEK. THAT SHOULD KEEP THE ATMOSPHERE DRY WITH A MORE ORGANIZED MARINE LAYER...IN OTHER WORDS WEATHER THAT IS CLOSE TO NORMAL. && .AVIATION... 021900Z...MARINE LAYER DEPTH REMAINS AROUND 600 FEET AND LITTLE CHANGE IS EXPECTED THROUGH THURSDAY. AREAS OF STRATUS SHOULD RETURN TO THE IMMEDIATE COAST LATE TONIGHT. NOT CONFIDENT IN TIMING BUT THERE COULD BE SOME LIFR CONDITIONS AT THE COASTAL AIRPORTS FOR A BRIEF PERIOD AROUND SUNRISE ON THURSDAY. ABOVE THE MARINE LAYER...VARIABLE AMOUNTS OF ALTOCU WITH BASES AT OR ABOVE FL120 THROUGH THURSDAY. SCATTERED CBS/TSTMS DURING THE AFTERNOONS...MAINLY OVER THE MOUNTAINS...WITH BASES BETWEEN FL090 AND FL120...TOPS ABOVE FL400 AT TIMES. VISIBILITIES WILL REMAIN UNRESTRICTED THROUGH THURSDAY. MAX TEMPS FOR FRI...KSAN 28C...KSNA 30C...KONT 38... KPSP/KTRM 40C. HORTON && .SGX WATCHES/WARNINGS/ADVISORIES... SPECIAL WEATHER STATEMENT FOR THE HOT WEATHER...SEE LAXSPSSGX. PUBLIC...MM AVIATION...HORTON
Hazardous weather outlook, Sep 2, 4:00 AM PDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN DIEGO CA 400 AM PDT WED SEP 2 2009 CAZ042-043-048-050-055>058-060>062-030000- ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS- SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE- SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS- RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS- SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS- COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS- 400 AM PDT WED SEP 2 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF EXTREME SOUTHWESTERN CALIFORNIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS...MAINLY IN THE AFTERNOON AND EVENING. THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL. CONTINUED HOT INLAND DURING THE DAY. AVOID HEAT EXHAUSTION AND HEATSTROKE BY AVOIDING STRENUOUS ACTIVITIES DURING THE HOTTEST PART OF THE DAY. WEAR LIGHT-COLORED AND LOOSE-FITTING CLOTHING AND DRINK PLENTY OF WATER. NEVER LEAVE PEOPLE OR PETS IN ENCLOSED AUTOMOBILES...EVEN FOR A SHORT TIME. SEE LAXSPSSGX FOR DETAILS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY FOR THURSDAY THROUGH SATURDAY...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY IN THE MOUNTAINS AND DESERTS...MAINLY EACH AFTERNOON AND EVENING. FOR THURSDAY...THE FLASH FLOOD POTENTIAL INDEX IS LOW...THE RISK OF FLASH FLOODING IS MINIMAL. FOR THURSDAY...CONTINUED HOT INLAND DURING THE DAY. AVOID HEAT EXHAUSTION AND HEATSTROKE BY AVOIDING STRENUOUS ACTIVITIES DURING THE HOTTEST PART OF THE DAY. WEAR LIGHT-COLORED AND LOOSE-FITTING CLOTHING AND DRINK PLENTY OF WATER. NEVER LEAVE PEOPLE OR PETS IN ENCLOSED AUTOMOBILES...EVEN FOR A SHORT TIME. SEE LAXSPSSGX FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA... HOWEVER WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS. MARTIN
The office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 2:11 PM PDT | Flash Flood Warning | SGX | Riverside | 49 min |
| Sep 2, 3:24 PM PDT | Flash Flood Warning | SGX | Riverside, San Bernardino | 51 min |
| Sep 2, 3:24 PM PDT | Severe Thunderstorm Warning | SGX | San Diego | 38 min |
| Sep 2, 4:19 PM PDT | Severe Thunderstorm Warning | SGX | Orange, Riverside | 26 min |
Nearby
Flash Flood Warnings in California, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.